Virginia, 2024Flash Flooding and Heavy Rain in Virginia, July 20 to 21, 2024
July 20 to 21, 2024 · NWS AKQ · 43 events in 12 counties and zones
A stationary front remained draped across the southern Virginia border through the day on July 20, 2024. Meanwhile, a weak surface low developed along the front during the afternoon before moving offshore by the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front remained draped across the southern Virginia border through the day on July 20, 2024. Meanwhile, a weak surface low developed along the front during the afternoon before moving offshore by the early evening. A very moist air mass was in place with dew points generally in the mid to upper 70s. The result was widespread heavy rain and flooding across portions of central and eastern Virginia as well as a few severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 8:39 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 8:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
939 AM EDT Sat Jul 20 2024
.SYNOPSIS...
A weak front over NC will lift is lifting north early this
morning, bringing unsettled conditions back to most of the area
with locally heavy rainfall possible. Somewhat unsettled
conditions are expected through much of next week with scattered
mainly afternoon and evening showers and thunderstorms each
day.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM EDT Saturday...
Key messages:
- Weak frontal boundary lifts northward this morning with low
pressure translating along the front this afternoon. Areas
near and north of the boundary will see periods of moderate to
locally heavy rainfall.
- A flood watch has been issued for portions of Virginia.
- A few strong storms are possible along and south of the front this
afternoon and evening.
Late morning analysis shows high pressure well off the SE CONUS
with a weak front slowly making northward progress across NC
and into VA. Aloft, a broad positively-tilted trough is noted
over the Mississippi Valley into the Great Lakes, resulting in
SW flow over the region. Satellite imagery shows mostly cloudy
skies across the region. Latest radar also showing scattered
showers over the area, with one particular stationary shower
over Gloucester County producing very heavy rainfall over the
past couple hours.
Expect the front to continue to lift north this morning with an
increasing chance for showers and a few storms. Skies will be
mostly cloudy today with widespread showers and storms possible
this afternoon into the evening. Temperatures will be held down
by cloud cover and showers with highs ranging from the upper 70s
NW to the mid 80s SE. A shortwave trough in the flow aloft will
result in weak low pressure forming along the frontal boundary
which will serve to enhance lift and low level convergence along
and north of the front this afternoon. HREF guidance shows the
greatest precip coverage and probabilities of 3"/3 hours
generally along the US 460 corridor today, though the latest
CAMs have shifted the axis slightly S to near or just N of the
NC/VA border. WPC has included a small Slight Risk
area from the VA/NC border northward into the I-64 corridor
today. At this time, the greatest threat for heavy rainfall and
flooding appears to be in the vicinity of the Williamsburg area
and WPC shows some concern for locally significant flooding
here. Given the efficient rainfall rates this morning and the
continued potential for slow-moving showers/storms this
afternoon (with some building instability), have decided to
raise a flood watch that roughly aligns with WPC's slight ERO.
This is for areas N of the NC/VA border, approximately to the
Richmond Metro and points NE on the Middle Peninsula and nrn
Neck. Left out the eastern shore as they have seen less rain
recently and are usually less flood-prone. As low pressure
translates east along the front late this afternoon and evening,
PoPs will be focused across the SE third of the area and near
the coast/offshore after midnight. Enhanced flow aloft will
result in 25-30 kt of shear this afternoon and evening along and
south of the frontal boundary. Strong straight line winds
locally heavy rainfall are the main threats from convection this
afternoon and evening. SPC has areas near and south of the
VA/NC border in a Marginal Risk. Lows tonight range from the
mid/upper 60s N and NW to the low 70s SE.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 430 AM EDT Saturday...
Key Messages...
- Lower coverage of showers and storms on Sunday as the front
meanders from central NC into VA in the afternoon.
The front gets pushed into NC in the wake of weak low pressure.
Shower and storm chances will be focused over the southern third of
the area on Sunday. Fewer clouds and showers across the northern
half of the area will result in slightly higher temps Sunday
afternoon with highs ranging from the upper 80s N and NW with mid
80s to the S. Some break in the humid conditions is expected for the
northern half of the area with dew points in the upper 60s to low
70s while areas south of the I-64 corridor will maintain dew points
in the mid 70s and PWAT values greater than 2". Overnight lows fall
into the upper 60s to low 70s.
Not much change in the overall synoptic pattern on Monday with
continued SW flow aloft and deep moisture over the region. The front
is forecast to lift north of the area on Monday so there will be
less forcing in the low levels to focus shower and storm chances.
That said, diurnally driven convection is likely across the area
with locally heavy rainfall possible just about anywhere in region.
Highs Monday stay in the mid to upper 80s with overnight lows again
in the upper 60s to low 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 430 AM EDT Saturday...
Key Messages:
- Continued unsettled this week with deep moisture and daily
chances for showers and thunderstorms.
The remainder of the work week will see little change in the overall
pattern across the region with continued SW flow aloft. Bermuda high
offshore will maintain a feed of deep moisture into the region with
PWAT values generally aoa 2". Showers and storms will follow a
diurnal cycle, generally forming over inland areas in the afternoon
and spreading toward the coast in the evening. Have maintained
likely PoPs each afternoon through Thursday with somewhat lower
chances on Friday. Highs will be in the upper 80s to around 90
degrees Tuesday and Wednesday. A few degrees cooler for the latter
half of the week with highs in the mid 80s. Overnight lows continue
in the upper 60s to low 70s.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EDT Saturday...
Mix of flying conditions in place early this morning with MVFR/IFR
CIGs noted across the western half of the area while VFR
prevails near the coast. Included a short TEMPO at RIC to cover
brief departures to IFR over the next hour or two. Expect CIGs
to be predominantly MVFR by 14-15z except for SBY where VFR
prevails today. Showers and a few storms are possible this
morning with local flight restrictions expected in and around
any convection. A front lifts northward this morning and an area
of low pressure is expected to develop along the front this
afternoon, resulting in greater coverage of showers and storms
along and just north of where the boundary sets up. Relative
greater chances for thunder will exist along and to the south of
this boundary this afternoon and evening. Low confidence in
specific timing of storms this afternoon so will show VCTS at
ORF, PHF, and ECG. Light winds this morning become SE 5-10 kt
this afternoon.
MVFR/IFR cigs are possible in vicinity of the boundary tonight.
Unsettled conditions continue Sunday through Wednesday with daily
chances of mainly aftn/evening showers/tstms.
&&
.MARINE...
As of 250 AM EDT Saturday...
Key Messages:
- A warm front lifts north through the area today, bringing light
and variable winds.
- Prevailing sub-advisory conditions are expected to continue
through at least early next week, although afternoon/evening
thunderstorms are possible each day.
A warm front is slowly moving north across nrn NC early this
morning, with E-SE winds of 5-10 kt over the waters and 2-3 ft
seas/1-2 ft waves. The front is progged to continue to lift north
across part of the area today before stalling as weak sfc low
pressure tracks along it. The weak low moves offshore tonight. Winds
will generally be E-SE at ~10 kt today, with S-SE winds south of the
front (over the far SE VA/NE NC coastal waters). Winds become
variable this evening as the low tracks over the waters before
turning to the W-NW tonight (and remaining well below SCA
thresholds). Despite the prevailing sub-SCA conditions, scattered to
numerous tstms could produce locally higher gusts (especially from
midday through this evening). Light and variable winds are expected
Sunday with continuing shower/storm chances. S/SW winds become more
established Monday and especially the middle of next week as the
pressure gradient tightens between Bermuda high pressure offshore
and weak low pressure well to our NW. It still looks to remain
predominantly sub-SCA through the period, outside of brief higher
wind gusts from convection. Waves in the bay average 1-2 ft while
seas average 2-3 ft. Seas increase to 3-4 ft across the northern
waters mid-late this week as SSW winds become a bit more elevated
(but still below SCA thresholds).
Will continue with a moderate rip current risk across the northern
beaches this weekend, with a low rip risk for VA Beach/Eastern
Currituck.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ065>068-078>090-
092-093-095>098-512>516-518-520-523>525.
MARINE...None.
&&
SYNOPSIS...RHR
NEAR TERM...RHR/SW
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI/SWHazardous weather outlook, Jul 20, 7:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
853 AM EDT Sat Jul 20 2024
MDZ021>024-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522-
211300-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
853 AM EDT Sat Jul 20 2024
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-211300-
Maryland Beaches-Accomack-Northampton-
853 AM EDT Sat Jul 20 2024
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ067-068-078-082>086-090-512>516-518-520-523-211300-
Nottoway-Amelia-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-
853 AM EDT Sat Jul 20 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-211300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
853 AM EDT Sat Jul 20 2024
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Locally heavy rainfall is possible into this evening. Where the
heaviest rain falls, areas of flash flooding are possible. A few
strong to severe storms are possible this afternoon and evening with
strong straight line winds the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ065-066-079>081-087>089-092-093-095>098-524-525-211300-
Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-Greensville-
Sussex-Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
853 AM EDT Sat Jul 20 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, a few strong to severe storms are possible this
afternoon and evening with strong straight line winds the primary
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Gloucester
- When
- July 20, 10:00 AM EST
- Where
- Gloucester County, 0.88 mi SW of Selden
- Reported by
- Broadcast Media
- Coordinates
- 37.340, -76.480
Broadcast media relayed a public report of 6.13 inches of rain which had fallen since midnight. Most of the rain fell between 9 to 10 AM on July 20.
Flash Flood, Richmond (C)
- When
- July 20, 2:06 PM EST
- Where
- Richmond (C) County, 2.79 mi SE of Richmond to 2.81 mi SE of Richmond
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.521, -77.415
The public reported flooding on Nicholson Street in Richmond.
Flash Flood, Richmond (C)
- When
- July 20, 2:08 PM EST
- Where
- Richmond (C) County, 2.33 mi SE of Richmond to 2.35 mi SE of Richmond
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.526, -77.420
The public reported flooding across Dock Street.
Flash Flood, Williamsburg (C)
- When
- July 20, 2:18 PM EST
- Where
- Williamsburg (C) County, 1.86 mi NNW of Williamsburg to 1.83 mi NNW of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.296, -76.728
The public reported flooding near the intersection of Richmond Road and Governor Berkeley Road in Williamsburg with a picture on social media showing several inches of water on the road.
Flash Flood, Richmond (C)
- When
- July 20, 2:20 PM EST
- Where
- Richmond (C) County, 0.48 mi S of Richmond to 0.47 mi S of Richmond
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.543, -77.449
A VDOT camera showed flooding along Belvidere Street and Canal Street in Richmond with water around one foot deep in the northbound lanes.
Flash Flood, Gloucester
- When
- July 20, 3:00 PM EST
- Where
- Gloucester County, 0.98 mi ENE of Ordinary to 0.96 mi ENE of Ordinary
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.305, -76.513
Woodsville Road was flooded and partially blocked due to standing water.
Flash Flood, York
- When
- July 20, 3:02 PM EST
- Where
- York County, 0.8 mi NE of Yorktown to 0.78 mi NE of Yorktown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.239, -76.512
Water Street was flooded in Yorktown.
Flash Flood, Lancaster
- When
- July 20, 4:05 PM EST
- Where
- Lancaster County, 1.18 mi NW of Regina to 1.16 mi WNW of Regina
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.790, -76.438
Regina Road was closed due to flooding.
Flash Flood, Lancaster
- When
- July 20, 4:10 PM EST
- Where
- Lancaster County, 1.29 mi WNW of Iberis to 1.25 mi NW of Iberis
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.740, -76.470
VDOT reported standing water at the intersection of Merry Point Road and Buzzards Neck Road. Both northbound and southbound lanes were reported closed.
Flash Flood, Hampton (C)
- When
- July 20, 4:52 PM EST
- Where
- Hampton (C) County, 3.83 mi NNE of Hampton to 3.81 mi NNE of Hampton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.070, -76.320
An mPING report from the public reported flooded roads in Hampton.
Flash Flood, Virginia Beach (C)
- When
- July 20, 5:27 PM EST
- Where
- Virginia Beach (C) County, 1.23 mi NE of Euclid to 1.17 mi NE of Euclid
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.842, -76.154
The public reported flooding on Cleveland Street between Pennsylvania Avenue and Southgate Avenue.
Flash Flood, Virginia Beach (C)
- When
- July 20, 5:28 PM EST
- Where
- Virginia Beach (C) County, 1.33 mi NNE of Oceana to 1.31 mi NNE of Oceana
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.848, -76.011
The public reported standing water on I-264 Westbound.
Flash Flood, Northumberland
- When
- July 20, 5:30 PM EST
- Where
- Northumberland County, 1.64 mi E of Rehoboth Church to 1.57 mi E of Rehoboth Church
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- 911 Call Center
- Coordinates
- 37.750, -76.350
The 911 call center reported that Apple Grove Road was closed with cars stranded and swiftwater rescues taking place.
Flash Flood, Northumberland
- When
- July 20, 5:30 PM EST
- Where
- Northumberland County, 1.29 mi ENE of Rehoboth Church to 1.44 mi NE of Rehoboth Church
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- 911 Call Center
- Coordinates
- 37.760, -76.360
The 911 call center reported flooding across Jessie Dupont Memorial Highway and Morattico Church Road with cars stranded and swiftwater rescues on Morattico Church Road.
Flash Flood, Northumberland
- When
- July 20, 5:30 PM EST
- Where
- Northumberland County, 2.33 mi SSE of Wicomico Church to 2.2 mi SSE of Wicomico Church
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.791, -76.359
VDOT reported Route 605 was flooded and closed due to heavy rain.
Flash Flood, Virginia Beach (C)
- When
- July 20, 5:38 PM EST
- Where
- Virginia Beach (C) County, 0.48 mi SSW of Virginia Beach to 0.55 mi SW of Virginia Beach
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.844, -75.984
The public reported flooding on Virginia Beach Boulevard near Parks Avenue.
Flash Flood, Virginia Beach (C)
- When
- July 20, 5:44 PM EST
- Where
- Virginia Beach (C) County, 1.41 mi N of Oceana to 1.52 mi N of Oceana
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.850, -76.023
The public reported flooding on Laskin Road between First Colonial Road and Virginia Beach Boulevard.
Flash Flood, Lancaster
- When
- July 20, 6:30 PM EST
- Where
- Lancaster County, 0.69 mi N of Rehoboth Church to 0.7 mi N of Rehoboth Church
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.760, -76.380
The Virginia Department of Emergency Management reported a washed out section of road at the 500 block of Rehoboth Road in Kilmarnock near the Lancaster/Northumberland County line. The time of occurrence is estimated.
Heavy Rain, Mathews
- When
- July 21, 5:00 AM EST
- Where
- Mathews County, 1.16 mi ENE of Cardinal
- Reported by
- CoCoRaHS
- Coordinates
- 37.428, -76.361
A CoCoRaHS observer reported that 3.44 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 1.11 mi S of Achilles
- Reported by
- CoCoRaHS
- Coordinates
- 37.264, -76.452
A CoCoRaHS observer reported that 2.36 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 39.54 mi WSW of Davis Wharf
- Reported by
- CoCoRaHS
- Coordinates
- 37.251, -76.494
A CoCoRaHS observer reported that 2.53 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 0.39 mi SSW of Gloucester
- Reported by
- CoCoRaHS
- Coordinates
- 37.415, -76.534
A CoCoRaHS observer reported that 3.86 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 1.9 mi NW of Selden
- Reported by
- CoCoRaHS
- Coordinates
- 37.373, -76.490
A CoCoRaHS observer reported that 4.53 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 1.52 mi SSE of Gloucester Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 37.379, -76.521
A CoCoRaHS observer reported that 4.74 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:00 AM EST
- Where
- Gloucester County, 1.62 mi WNW of Schley
- Reported by
- CoCoRaHS
- Coordinates
- 37.381, -76.446
A CoCoRaHS observer reported that 7.76 inches of rain had fallen in the past 24 hours.
Heavy Rain, James City
- When
- July 21, 6:00 AM EST
- Where
- James City County, 1.17 mi WNW of Five Forks
- Reported by
- CoCoRaHS
- Coordinates
- 37.256, -76.790
A CoCoRaHS observer reported that 2.28 inches of rain had fallen in the past 24 hours.
Heavy Rain, James City
- When
- July 21, 6:00 AM EST
- Where
- James City County, 2.54 mi N of Five Forks
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -76.772
A CoCoRaHS observer reported that 2.8 inches of rain had fallen in the past 24 hours.
Heavy Rain, Mathews
- When
- July 21, 6:00 AM EST
- Where
- Mathews County, 0.58 mi ENE of Motorun
- Reported by
- CoCoRaHS
- Coordinates
- 37.333, -76.290
A CoCoRaHS observer reported that 2.93 inches of rain had fallen in the past 24 hours.
Heavy Rain, Mathews
- When
- July 21, 6:00 AM EST
- Where
- Mathews County, 1.7 mi SE of Hudgins
- Reported by
- CoCoRaHS
- Coordinates
- 37.455, -76.306
A CoCoRaHS observer reported that 3.13 inches of rain had fallen in the past 24 hours.
Heavy Rain, Northampton
- When
- July 21, 6:00 AM EST
- Where
- Northampton County, 1.04 mi WSW of Birdsnest
- Reported by
- CoCoRaHS
- Coordinates
- 37.426, -75.918
A CoCoRaHS observer reported that 3.36 inches of rain had fallen in the past 24 hours.
Heavy Rain, Northumberland
- When
- July 21, 6:00 AM EST
- Where
- Northumberland County, 0.89 mi W of Sampsons Wharf
- Reported by
- CoCoRaHS
- Coordinates
- 37.867, -76.416
A CoCoRaHS observer reported that 3.29 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:20 AM EST
- Where
- Gloucester County, 0.14 mi E of Naxera
- Reported by
- CoCoRaHS
- Coordinates
- 37.330, -76.448
A CoCoRaHS observer reported that 4.69 inches of rain had fallen in the past 24 hours.
Heavy Rain, Lancaster
- When
- July 21, 6:24 AM EST
- Where
- Lancaster County, 0.64 mi N of Morattico
- Reported by
- CoCoRaHS
- Coordinates
- 37.789, -76.632
A CoCoRaHS observer reported that 2.93 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 6:30 AM EST
- Where
- Gloucester County, 0.34 mi NE of Naxera
- Reported by
- CoCoRaHS
- Coordinates
- 37.334, -76.446
A CoCoRaHS observer reported that 4.63 inches of rain had fallen in the past 24 hours.
Heavy Rain, Middlesex
- When
- July 21, 6:47 AM EST
- Where
- Middlesex County, 0.88 mi NNE of Deltaville
- Reported by
- CoCoRaHS
- Coordinates
- 37.562, -76.325
A CoCoRaHS observer reported that 2.7 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 7:00 AM EST
- Where
- Gloucester County, 0.92 mi W of White Marsh
- Reported by
- CoCoRaHS
- Coordinates
- 37.351, -76.547
A CoCoRaHS observer reported that 2.16 inches of rain had fallen in the past 24 hours.
Heavy Rain, Gloucester
- When
- July 21, 7:00 AM EST
- Where
- Gloucester County, 1.14 mi NNW of Selden
- Reported by
- CoCoRaHS
- Coordinates
- 37.366, -76.474
A CoCoRaHS observer reported that 7.99 inches of rain had fallen in the past 24 hours.
Heavy Rain, James City
- When
- July 21, 7:00 AM EST
- Where
- James City County, 2.54 mi WNW of Five Forks
- Reported by
- CoCoRaHS
- Coordinates
- 37.266, -76.811
A CoCoRaHS observer reported that 2.55 inches of rain had fallen in the past 24 hours.
Heavy Rain, Northampton
- When
- July 21, 7:00 AM EST
- Where
- Northampton County, 3.59 mi WNW of Machipongo
- Reported by
- CoCoRaHS
- Coordinates
- 37.416, -75.982
A CoCoRaHS observer reported that 3.26 inches of rain had fallen in the past 24 hours.
Heavy Rain, Northumberland
- When
- July 21, 7:00 AM EST
- Where
- Northumberland County, 2.05 mi S of Remo
- Reported by
- CoCoRaHS
- Coordinates
- 37.790, -76.332
A CoCoRaHS observer reported that 5.52 inches of rain had fallen in the past 24 hours.
Heavy Rain, York
- When
- July 21, 7:00 AM EST
- Where
- York County, 2.84 mi NNW of Magruder
- Reported by
- CoCoRaHS
- Coordinates
- 37.358, -76.701
A CoCoRaHS observer reported that 2.38 inches of rain had fallen in the past 24 hours.
Heavy Rain, York
- When
- July 21, 7:00 AM EST
- Where
- York County, 0.79 mi ENE of Yorktown
- Reported by
- CoCoRaHS
- Coordinates
- 37.233, -76.506
A CoCoRaHS observer reported that 2.54 inches of rain had fallen in the past 24 hours.
Heavy Rain, Northumberland
- When
- July 21, 3:28 PM EST
- Where
- Northumberland County, 1.55 mi SE of Remo
- Reported by
- Mesonet
- Coordinates
- 37.803, -76.312
A CWOP weather station reported that 2.59 inches of rain had fallen in the past 24 hours.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 20, 20241 death · 1 event
- Flash Flood and Hail in Colorado, July 20, 2024$502,000 · 1.5 in hail · 33 events
- Flash Flooding and Damaging Winds in New Mexico, July 20 to 22, 2024$120,000 · 54 kt wind · 8 events
- Hail in Nebraska, July 20, 2024$100,000 · 3 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2024$55,000 · 50 kt wind · 10 events
- Flood and Hail in Oklahoma, July 20 to 21, 2024$55,000 · 1 in hail · 6 events
- Damaging Winds in Virginia, July 20, 2024$42,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 2024$16,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 20, 20245 events
- Excessive Heat in California, July 20 to 24, 20245 events
- Flash Flooding in Georgia, July 20, 20245 events
- Tornadoes and Heavy Rain in Florida, July 20 to 21, 2024EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206591, 1206057, 1206058, 1206086, 1206065, 1206066, 1206069, 1206067, 1206214, 1206070, 1206075, 1206083, 1206072, 1206073, 1206085, 1206082, 1206081, 1206084, 1206604, 1206563, 1206573, 1206575, 1206576, 1206579, 1206584, 1206592, 1206597, 1206601, 1206602, 1206607, 1206610, 1206578, 1206598, 1206577, 1206605, 1206560, 1206588, 1206596, 1206606, 1206611, and more.